The effect of Helicobacter pylori infection on NSAID-related gastroduodenal damage in the elderly

Alberto Pilotto, Marilisa Franceschi, Gioacchino Leandro, Francesco Di Mario, Gianni Valerio

Research output: Contribution to journalArticle

Abstract

Objective: To evaluate the effect of Helicobacter pylori infection on the prevalence and severity of non-steroidal anti-inflammatory drug (NSAID)-related upper gastrointestinal lesions in the elderly. Patients and methods: One hundred and twenty-eight symptomatic NSAID users (47 males, 81 females; mean age 79.5 years, range 67-95 years) were evaluated by endoscopy. NSAID use was evaluated at the time of endoscopy by interview and general practitioners' clinical records. Patients were separated by the following use patterns: (1) Occasional Users: patients who had taken NSAIDs sporadically, on an as-needed basis in the 7-day period before endoscopy; (2) Acute Users: patients who had taken NSAIDs regularly during the last month; and (3) Chronic Users: patients who had taken NSAIDs regularly for more than 1 month. H. pylori infection was diagnosed by gastric histology (modified Giemsa stain) and the rapid urease lest. Statistical analysis was performed by means of the χ2 test with standardized deviates. Results: Of the 128 subjects, 107 (83.6%) presented with gastroduodenal damage: 3 patients (2.3%) had erosive oesophagitis; 38 patients (29.7%) had gastric ulcer (GU); 43 patients (33.6%) had duodenal ulcer (DU); 3 patients (2.3%) had both GU and DU and 20 patients (15.6%) had erosive gastritis. Seventy-four of the 128 patients (57.8%) were found to be H. pylori positive. In comparison to H. pylori-negative subjects, those who were H. pylori-positive had a significantly higher percentage of GU and DU (74.3% vs. 53.7%, P = 0.02) and a lower percentage of non-gastroduodenal lesions (10.8% vs. 24.0%, P = 0.05). No significant trend in H. pylori positivity was found in the 50/128 (39.06%) patients who presented with bleeding lesions (H. pylori positive 36.5%, H. pylori negative 42.6%, not significant). At endoscopy 78% of occasional NSAID users, 93.8% of acute users and 88.7% of chronic users presented with upper gastrointestinal lesions (not significant). No significant differences in NSAID use patterns were observed between H. pylori-positive and H. pylori-negative subjects. Conclusion: H. pylori infection in the elderly is associated with an increase in the NSAID-related GU and DU, but not with a higher prevalence of upper gastrointestinal bleeding.

Original languageEnglish
Pages (from-to)951-956
Number of pages6
JournalEuropean Journal of Gastroenterology and Hepatology
Volume9
Issue number10
Publication statusPublished - 1997

Keywords

  • Elderly
  • Helicobacter pylori
  • NSAID
  • Peptic ulcer

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'The effect of Helicobacter pylori infection on NSAID-related gastroduodenal damage in the elderly'. Together they form a unique fingerprint.

  • Cite this